Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 21, 2020, 1:37 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Feb 21, 2020, 8:00 PM MST. It was in force for 18 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 2020, 1:37 PM MST (20:37 UTC)
- In effect from
- Feb 21, 2020, 8:00 PM MST
- Expired
- Feb 22, 2020, 2:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 1:50 AM MST | HIGH SUST WINDS 41 | Bordeaux, WY | BORDEAUX WYDOT SENSOR. AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 150 AM MST. PEAK GUST 55 MPH. |
| Feb 22, 9:00 AM MST | NON-TSTM WND GST 60 | 11 Wsw Warren Af Base, WY | MESONET STATION UP226 10.5 NW NATURAL FORT (UPR). |
| Feb 22, 10:42 AM MST | HIGH SUST WINDS 40 | 10 Sw Cheyenne, WY | WYO HILL WYDOT SENSOR. AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 1042 AM MST. PEAK GUST 53 MPH. |
| Feb 22, 1:22 PM MST | NON-TSTM WND GST 59 | Bordeaux, WY | BORDEAUX WYDOT SENSOR. SUSTAINED AT 47 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3708 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439 WWUS75 KCYS 212037 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 137 PM MST Fri Feb 21 2020 WYZ106-116-117-221200- /O.NEW.KCYS.HW.W.0018.200222T0300Z-200222T2100Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 137 PM MST Fri Feb 21 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST SATURDAY... * WHAT...West winds 35 to 45 MPH with occasional gusts up to 65 MPH possible. * WHERE...Portions of Interstate 80 between Laramie and Cheyenne, as well as Interstate 25 between the Colorado State Line and Wheatland. * WHEN...From 8 PM MST tonight until 2 PM MST Saturday. * IMPACTS...Mainly to transportation. Expect dangerous travel for lightweight, high profile vehicles including camping and tractor trailers. There will be a high risk for blowovers of these types of vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Call 5 1 1 or go to wyoroad.info for the latest information on road conditions and closures. && $$ CLH
1 follow-up statement
908 WWUS75 KCYS 222104 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 204 PM MST Sat Feb 22 2020 WYZ106-116-117-240000- /O.EXP.KCYS.HW.W.0018.000000T0000Z-200222T2100Z/ /O.NEW.KCYS.HW.A.0013.200224T0300Z-200225T0000Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 204 PM MST Sat Feb 22 2020 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...West winds 35 to 45 mph with gusts up to 70 MPH possible. * WHERE...Interstate 80 between Laramie and Cheyenne, Interstate 25 between the Colorado State Line and Wheatland. * WHEN...Gusty winds will persist near Bordeaux for a few more hours, decreasing after sunset. Winds return Sunday evening through Monday afternoon. * IMPACTS...Mainly to transportation. Expect dangerous travel for lightweight, high profile vehicles including camping and tractor trailers. There will be a high risk for blowovers of these types of vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ110-240000- /O.NEW.KCYS.HW.A.0013.200224T0300Z-200225T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 204 PM MST Sat Feb 22 2020 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph possible. * WHERE...Arlington and Elk Mountain areas along Interstate 80 between Laramie and Rawlins. * WHEN...Sunday evening through Monday afternoon. * IMPACTS...Mainly to transportation. Expect dangerous travel for lightweight, high profile vehicles including camping and tractor trailers. There will be a high risk for blowovers of these types of vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CLH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 21, 10:11 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 21, 10:11 AM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1011 AM MST Fri Feb 21 2020 .SHORT TERM...(Today through Early Sunday) Issued at 325 AM MST Fri Feb 21 2020 A dry and quiet start to the morning today as a ridge of high pressure passes over the High Plains and the adjacent High Terrain. Dry low and mid levels will help prevent valley fog this morning. A weak pulse is moving overhead, bringing gusty winds up to 52 MPH near Bordeaux and 40 MPH near Arlington. Not expecting this winds to become much stronger this morning as all of the components have yet to align to create winds near warning criteria. However, have issued a Special Weather Statement to get the word out that winds are above the 50 MPH mark at times; this SPS is set to expire at 9 AM this morning. Meanwhile, looking for clear skies and warming temperatures today as heights build over the region and winds provide compressional heating along and east of the I-25 corridor. More of the same expected for Saturday, with winds increasing along the wind-prone areas of southeast Wyoming around midnight and continuing into the morning. Again, seeing some of the components line up for a wind event, such as increased surface gradients and atmospheric subsidence. Still the Craig to Casper surface gradient indicator leaves much to be desired, and again, think the winds will be below optimal to warrant a warning. Will need to keep an eye for any changes to forecast guidance and winds beginning at midnight tonight. Temperatures will again rise with the aid of these increased winds over the course of the day. These winds will combine with a warm thermal surface gradient anchored over the Laramie Range, for a continued warming trend. Temperatures are set to top off between 50 and 60 degrees along and eat of the Laramie Range, especially along the North PLatte River Basin. Temperatures will range between 35 and 45 degrees elsewhere. The thermal ridge will dissipate and a high based cloud shield will begin moving into the area from the south and east by Saturday evening ahead of a deep closed low set to swing across Colorado. Expect precipitation to begin across areas west of the Laramie Range in the early Sunday morning hours. More on the system in the long-term forecast discussion below. .LONG TERM...(Sunday through Thursday) Issued at 325 AM MST Fri Feb 21 2020 A 500mb upper level low and its associated trough will propagate from the west coast over to the four corners area by early Sunday morning. This upper level low will become cut off from the main upper level jet support. The northern stream of jet energy looks to be fairly progressive, and it maintains its trajectory over the northern Rocky mountains from west to east quickly. Very little moisture will be associated with the northern jet energy over our forecast area. The medium range guidance from both the ECMWF and the GFS point to a scenario where the likely outcome has the cut off low maintain a near due east heading from the four corners region, propagating over southern Colorado. Lee cyclogenesis does take place once this cutoff upper level low is east of the Rocky Mountains. However, the model guidance is strongly hinting that the surface low associated with the cutoff upper level low at 500mb will develop in south central to extreme southeast Colorado. Wrap around moisture with the developing surface may make its way north up to the I-80 corridor near our forecast area as the surface low deepens from Colorado to the southwestern Kansas/Oklahoma Panhandle. Low snow totals are likely with this weather setup for our area in the 1-2 inch range. Temperatures will likely be in the low to mid 40s in the western Nebraska Panhandle by the time the cold front arrives Sunday. With the warmer surface air in that region, the start of precipitation will likely be rain and then switch over to snow after the cold front moves through the entire forecast area. Temperatures should stay closer to the freezing mark in Southeast WY because of the higher elevation and closer proximity to the cold FROPA that morning. The weather system will quickly exit the region by Sunday night before the arrival of the next quickly approaching weather system on Monday. The active weather pattern looks to continue on Monday and Tuesday with another weather system providing the area with perhaps another shot of accumulating light snow in spots. Additional surges of cold air will spread over the region due to the passing front on Monday into Tuesday, and this will keep temps cold and below average for the region. Models have backed off on the possibility of continued northwest flow aloft from Monday to Wednesday. The shorter duration of time and lower amount of moisture compared to previous snow events in the mountains will likely only force the need for a possible weather advisory headline in the higher terrain. It will also be windy for the I-25/I-80 corridor in the wind prone areas early Monday into the afternoon. The wind gradients really begin to tighten on Monday and Monday night. 850mb gradients are 55-75 knots currently on Monday for CAG to BRX. Additionally they are 55-65 knots from CAG to ARL at the 850mb level. Blow over risks may be possible early Monday into Monday afternoon. The remainder of the week looks to see upper level ridging aloft. This will allow the area to see a more tranquil weather pattern for a few days. Surface temperatures will slowly rise over the latter part of the week back up to seasonal averages for the time period. Several areas will see temperatures near 50 degrees and higher in the Nebraska Panhandle and North Platte River Valley by Friday. Definitely something to look forward to after a cold start to next week with the passing weather systems and surges of cold air. High winds look to make a return by the middle to late part of next week. We will keep an eye on this in the event that the chances of strong winds becomes more apparent as the time draws closer to its potential occurrence. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1011 AM MST Fri Feb 21 2020 VFR will prevail at all terminals through the period under clear skies. Winds will be generally light but a few gusts near 25 kts possible this afternoon from KRWL to KCYS. && .FIRE WEATHER... Issued at 325 AM MST Fri Feb 21 2020 Near critical fire weather conditions expected today with low humidities and warmer than normal temperatures along the CO-WY border under a ridge of high pressure. Humidites are expected to rise beginning Saturday ahead of several rounds of snow in the next week. More dry weather in store for the region next weekend under another ridge of high pressure. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...BW AVIATION...RE FIRE WEATHER...AB
Hazardous weather outlook, Feb 21, 4:01 AM MST, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 401 AM MST Fri Feb 21 2020 WYZ101>119-221115- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 401 AM MST Fri Feb 21 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty westerly winds continue this morning for the wind prone areas of southeast Wyoming. A Special Weather Statement for gusts to 50 MPH is currently out for the Bordeaux area through 9 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Gusty westerly winds will develop again Saturday morning, as well as Monday, for the wind prone areas of southeast Wyoming. A Pacific low pressure system has the potential to bring hazardous winter weather to the region early next week, especially to areas along the I-80 corridor. There is uncertainty in snow amounts due to model inconsistencies. Continue to monitor the latest forecasts. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-221115- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 401 AM MST Fri Feb 21 2020 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A Pacific low pressure system has the potential to bring hazardous winter weather to the region early next week, especially to areas along the I-80 corridor. There is uncertainty in snow amounts due to model inconsistencies. Continue to monitor the latest forecasts. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 21, 9:15 AM MST, 4 hours 22 minutes before
Special Weather Statement National Weather Service Cheyenne WY 915 AM MST Fri Feb 21 2020 WYZ106-212100- Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 915 AM MST Fri Feb 21 2020 ...GUSTY SOUTHWEST WINDS WILL CONTINUE TODAY ALONG INTERSTATE 25... Sustained winds of 35 to 45 mph with occasional gusts of 55 mph are expected along Interstate 25 between Chugwater and Wheatland, mainly between Mile Markers 65 and 75. These winds are expected to continue through tonight. Motorists traveling in high profile vehicles, including light trailers and campers, are urged to use caution if traveling along Interstate 25 tonight and Friday morning. Be prepared for sudden wind gusts which may result in hazardous travel.
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.